Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 3, 2016, 5:00 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2016, 5:00 PM HST (03:00 UTC)
- Expired
- Sep 3, 2016, 8:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 36 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
825
WGHW50 PHFO 040300
FFWHFO
HIC001-040600-
/O.NEW.PHFO.FF.W.0015.160904T0300Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST SAT SEP 3 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 800 PM HST
* AT 452 PM HST...RADAR AND RAIN GAGES INDICATED THAT HEAVY RAIN IS
PERSISTING OVER THE SLOPES IN THE SOUTH KOHALA AND NORTH KONA
DISTRICTS. GULCHES CROSSING HIGHWAY 190 BETWEEN PUUANAHULU AND
WAIMEA WERE AT RISK OF OVERFLOWING. SOME OF THESE GULCHES ALSO
FLOW NEAR WAIKOLOA VILLAGE AND INTO PUAKO. RAINFALL MAY CONTINUE
FOR SEVERAL MORE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WAIKOLOA VILLAGE...PUAKO...PUUANAHULU...POHAKULOA TRAINING AREA...
POHAKULOA CAMP...WAIKII...MAUNA LANI AND WAIKOLOA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.
LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
1998 15584 1994 15566 1980 15553
$$
KODAMA3 follow-up statements
197
WGHW70 PHFO 040344
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST SAT SEP 3 2016
HIC001-040600-
/O.CON.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
544 PM HST SAT SEP 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
AT 539 PM HST...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN NEAR MILE
MARKER 13 ON HIGHWAY 190. RAINFALL WAS MOVING DOWN SLOPE NEAR
PUUANAHULU TOWARD THE QUEEN KAAHUMANU HIGHWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WAIKOLOA VILLAGE...PUAKO...PUUANAHULU...POHAKULOA TRAINING AREA...
POHAKULOA CAMP...WAIKII...MAUNA LANI AND WAIKOLOA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
1998 15584 1994 15566 1980 15553
$$
KODAMA631
WGHW70 PHFO 040459
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
659 PM HST SAT SEP 3 2016
HIC001-040600-
/O.CON.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
659 PM HST SAT SEP 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
AT 655 PM HST...RADAR INDICATED SLOW-MOVING MODERATE SHOWERS
CONTINUING NEAR POHAKULOA...PUUANAHULU...AND WAIKOLOA. THESE SHOWERS
ARE FALLING IN AREAS WHERE VERY HEAVY RAINFALL OCCURRED EARLIER.
THUS... RUNOFF WILL CONTINUE TO BE HIGH WITH THE POSSIBILITY OF
FLASH FLOODING IN THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
1998 15584 1994 15566 1980 15553
$$
R BALLARD211
WGHW70 PHFO 040557
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
757 PM HST SAT SEP 3 2016
HIC001-040600-
/O.EXP.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
757 PM HST SAT SEP 3 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 800 PM HST...
AT 755 PM...WEATHER RADARS INDICATED THAT THE SHOWERS THAT WERE OVER
THE WAIKOLOA...PUUANAHULU...AND POHAKULOA AREAS HAVE ENDED. THUS
THE WARNING IS BEING ALLOWED TO EXPIRE.
LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
1998 15584 1994 15566 1980 15553
$$
R BALLARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:11 PM HST, 49 minutes earlier.
Area forecast discussion, Sep 3, 4:11 PM HST, 49 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 411 PM HST SAT SEP 3 2016 .SYNOPSIS... Hurricane Lester will continue to pass just north of the state through tonight. While the stronger winds around the circulation are expected to remain just outside the coastal waters, deep moisture around the periphery will move over the islands overnight, keeping conditions wet over mainly windward and northern exposures of the western islands. As Lester lifts north of the island chain on Sunday, a humid and somewhat unstable southeasterly flow will bring the possibility spotty heavy showers. A typical trade wind flow will develop on Monday and continue through the week. && .DISCUSSION... The center of Hurricane Lester is currently well over 100 miles north of Maui and will be moving toward the west-northwest, away from the islands, overnight. The greatest impact on the state will be the large and potentially damaging surf over east and northeast facing shores of Oahu and Kauai (see marine section below for more details), but heavy rainfall could develop over portions of the island chain again on Sunday as deep moisture trailing Lester moves overhead. Declining north to northeast winds will persist over Kauai through much of the night, while winds turn variable over the central islands and southeasterly near the Big Island. This process is already underway across the eastern half of the island chain. Afternoon sea breezes on the Big Island have produced scattered heavy showers and isolated thunderstorms as precipitable water values approach 2 inches according to the Hilo sounding. A few heavy showers have flared across upcountry Maui as well. This activity is expected to diminish after sunset, while the northerly flow near Kauai and Oahu will keep clouds and mainly moderate rainfall over north facing terrain through at least the evening. Shower chances will diminish over most areas late tonight, though southeast slopes of the Big Island could see developing showers late. As Lester moves away from the state on Sunday and Sunday night, a humid southeasterly flow will develop across all islands. While rainfall should be primarily focused over windward slopes, a moist and somewhat unstable atmosphere with precipitable water values in excess of 1.75 inches will raise the possibility of a few heavy showers and a chance of thunderstorms over all islands during the afternoon. A moderate and rather stable trade wind flow will spread across the island chain from the east on Monday as Lester continues to travel away from the area. Rainfall will be focused over typical windward slopes, though random pockets of moisture will lead to periodic increases in showers. && .AVIATION... Clouds and showers over the islands are due in part to Hurricane Lester moving parallel to the islands on the northeast side. There are MVFR and some IFR conditions in the clouds and showers. AIRMET SIERRA remains posted for mountain obscuration on all islands, and is expected to remain posted into tonight. Northeast to north winds are found across the island chain, with northerly winds expected to prevail today. AIRMET TANGO for mechanical turbulence remains posted, but for the areas over and immediately southeast through southwest of the mountains due to the change in wind direction. Improving conditions are expected tomorrow. && .MARINE... Very large seas with a confused mix of long and short period energy will be a hazard for mariners and could produce damaging surf along east and northeast shorelines of Kauai and Oahu into tonight. The Mokapu CDIP buoy off windward Oahu has been registering seas of 15 to 16 feet this afternoon, and these condition will continue near Oahu and Kauai into the evening before dropping steadily overnight. Seas peaked earlier in the day at the Hilo and Pauwela CDIP buoys and are rapidly declining as Hurricane Lester edges away from the area. A high surf warning remains in effect through tonight for east and northeastern exposures from Maui to Kauai, and there could be coastal erosion and overwash onto some roadways on Oahu and Kauai this evening, in addition to life threatening surf and currents. The high surf warning has been downgraded to an advisory on the Big Island and should be dropped by midnight. A small craft advisory (SCA) also remains in place for most waters around the smaller islands through tonight. Through much of the night, windward waters of the smaller islands will experience a combination of strong winds approaching 30 kt and very hazardous and large seas containing a mix of long and short period energy. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Sunday for east facing shores of Maui-Molokai-Oahu-Kauai. High Surf Advisory until midnight HST tonight for east facing shores of the Big Island. Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Pailolo Channel. && Public and Marin...Wroe Aviation...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:39 PM HST | High Surf Advisory | HFO | 12 hr | |
| Sep 3, 4:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 3, 5:52 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 4, 1:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 4, 9:46 AM HST | Small Craft Advisory | HFO | 5 days | |
| Sep 4, 1:06 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.